Florida, 2019

Hail in Florida, June 22, 2019

June 22, 2019 · NWS JAX · 1 event in 1 county or zone

Very high surface based instability with CAPEs 4000-6000 J/kg in the afternoon over a moist air mass under WNW steering flow created a potentially explosive storm environment. A ridge axis across central FL extending northward across the FL panhandle limited convective growth across the Suwannee River Valley, while remnant outflow boundaries and sea breezes under weak 21 kts bulk 0-6 km with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Very high surface based instability with CAPEs 4000-6000 J/kg in the afternoon over a moist air mass under WNW steering flow created a potentially explosive storm environment. A ridge axis across central FL extending northward across the FL panhandle limited convective growth across the Suwannee River Valley, while remnant outflow boundaries and sea breezes under weak 21 kts bulk 0-6 km with cool mid levels and steep mid level lapse rates created strong wind gusts and hail potential across the Altamaha River basin and east of the St. Johns River basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 2:50 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 2:50 PM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
350 PM EDT Sat Jun 22 2019

..AFTERNOON HEAT INDICES AROUND 105 THROUGH THE WEEKEND...

...LATE AFTERNOON AND EVENING SEVERE STORMS POSSIBLE...

.NEAR TERM (Through Sunday night)...

A mid/upper short wave trough will move Se into cntl Ga this eve
and be Se of the area by early Sunday morning. A front remains
nearly stationary north of the Altamaha. The short wave trough
in combination with an outflows over Se Ga and Apalachee Bay.
plus other outflows from a decaying MCS to the north will all
lead to a development of storms across the area. The initial
onset of storms is expected across Se Ga and Suwannee Valley
mid to late afternoon with storms moving into and gradually
fading out across Ne Fl this eve. Given steep lapse rates and
high instability some storms may produce damaging wind gusts in
addition to locally heavy rain in excess of 2 inches and frequent
lightning. These storms will gradually fade out during the evening
after loss of heating and upper short wave moves Se of the area.

The center of the deep layer ridge will shift into the Se
Gulf of Mexico Sunday producing a Nw steering flow across
the area. The airmass will continue to be very moist and
unstable and in combination with outflows and another
possible outflow from an MCS to the north (near stalled
out frontal boundary) could lead to another round of mainly
afternoon and evening storms. The steering flow may also
weaken just enough to allow for a late afternoon seabreeze
along the coast which would also provide more enhancement
of afternoon storms. Hot afternoon temps in the mid 90s
in combination to the humidity will produce most heat
indices near 105 degrees. Storms will fade out during the
evening after the loss of heating.

.SHORT TERM (Monday-Tuesday night)...

The deep layer ridge to the south will retrograde to the
gulf coast by Tuesday. With the deep ridge axis over the
area on Monday convection will be sparse and mainly confined
near the far Se portion of the area in the afternoon and
evening where seabreezes merge. Coverage of storms will
increase area wide Tuesday as a weak troughing develops
over the area on the eastern periphery of the ridge which
will enhance storms. Given steep lapse rates (heating)
and mid level dry air some storms may become strong and
produce strong wind gusts. Hot afternoon temps in the mid
to upper 90s combined with the humidity will produce afternoon
heat indices of around 105 degrees each day.

.LONG TERM (Wednesday-Saturday)...

Weak troughing will continue across the area through at least
the end of the week in combination with afternoon heating and
seabreezes will lead to scattered to numerous mainly afternoon
and evening storms each day. Coverage of storms may decrease
some on Saturday as a deep layer western Atlantic ridge begins
to build into the area. Temps will cool some especially towards
the end of the week and weekend but still average near to
slightly above normal.

&&

.AVIATION...Elevated westerly flow will continue generally less
than 12 kts at the terminals through the afternoon outside of
convective outflows. Winds may back slightly more WSW near the
coast as east coast sea breeze develops, but remains pinned
offshore due to deep layer prevailing westerly flow. Between
20-22Z included VCTS for more terminals as waves of convection
develop and press ESE across the local area with TEMPO groups due
to tstorms through 02Z. Most precip is expected to fade across
the area after 02-04Z with another round of late night restrictions
due to low stratus and fog/haze expected toward sunrise Sunday.

&&

.MARINE...High pressure ridge will remain south of the waters
while a low pressure trough remains to the northwest. A southwest
flow will continue with nightly wind surges possible mainly
offshore. Concern will be for strong storms to move offshore in
the afternoon and evening. Otherwise no headlines expected
through the period.

Rip Currents: Low risk is expected through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  95  72  97 /  40  30  10  10
SSI  77  92  75  92 /  50  50  30  10
JAX  75  96  73  96 /  50  50  30  10
SGJ  75  93  73  92 /  30  40  30  20
GNV  75  96  73  94 /  30  20  10  20
OCF  73  95  72  93 /  10  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/AE/KB

In the hours before

Local storm report, Jun 22, 5:16 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
616 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             10 S SURRENCY           31.58N 82.20W
06/22/2019  E0.75 INCH       Appling            GA   PUBLIC

            PUBLIC REPORT OF DIME SIZED HAIL 10 MILES SOUTH OF
            SURRENCY, GA.

&&

RDUNLEAV
Special weather statement, Jun 22, 5:19 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
619 PM EDT Sat Jun 22 2019

GAZ134>136-151-222300-
Pierce GA-Bacon GA-Appling GA-Wayne GA-
619 PM EDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE...EAST
CENTRAL BACON...SOUTHWESTERN WAYNE AND SOUTHEASTERN APPLING COUNTIES
UNTIL 700 PM EDT...

* At 618 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northeast of Bristol, or 11
  miles south of Surrency, moving southeast at 20 mph.

* Penny size hail and wind gusts of 50 to 55 mph possible with this
  storm.

* Locations impacted include...
  Screven, Offerman and Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Georgia.

LAT...LON 3160 8230 3169 8216 3149 8188 3135 8208
TIME...MOT...LOC 2218Z 314DEG 19KT 3156 8215

PETERSON
Special weather statement, Jun 22, 5:54 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
654 PM EDT Sat Jun 22 2019

FLZ032-033-133-222345-
Coastal St. Johns FL-Clay FL-Inland St. Johns FL-
654 PM EDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS AND
NORTHEASTERN CLAY COUNTIES UNTIL 745 PM EDT...

* At 654 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Picolata, or 9 miles east of
  Green Cove Springs, moving southeast at 20 mph.

* Small hail, excessive cloud-to-ground lightning, and winds in
  excess of 45 mph possible with this storm.

* Locations impacted include...
  Saint Augustine, Green Cove Springs, Fruit Cove, World Golf
  Village, Saint Augustine Beach, Vilano Beach, Picolata,
  Switzerland, Crescent Beach and Saint Augustine Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2965 8115 2996 8180 3012 8169 2997 8125
      2966 8115
TIME...MOT...LOC 2254Z 292DEG 25KT 2994 8153

PETERSON
Local storm report, Jun 22, 6:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
746 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 ENE PICOLATA          29.93N 81.51W
06/22/2019  E0.25 INCH       St. Johns          FL   BROADCAST MEDIA

            LOCAL MEDIA REPORTED PEA SIZED HAIL ON TRAILMARK DR. TIME
            ESTIMATED BY RADAR.

&&

RDUNLEAV
Special weather statement, Jun 22, 7:02 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
802 PM EDT Sat Jun 22 2019

GAZ134-230030-
Bacon GA-
802 PM EDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR BACON COUNTY UNTIL 830 PM EDT...

* At 802 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Alma, moving southeast at 30
  mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Alma and New Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3153 8223 3152 8224 3151 8227 3149 8227
      3149 8230 3147 8230 3147 8232 3143 8235
      3143 8240 3142 8240 3142 8248 3147 8250
      3147 8253 3154 8260 3156 8260 3156 8262
      3166 8252
TIME...MOT...LOC 0002Z 301DEG 24KT 3156 8249

MCGINNIS
Special weather statement, Jun 22, 7:04 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
804 PM EDT Sat Jun 22 2019

FLZ033-038-133-138-230045-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Inland St. Johns FL-
804 PM EDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLAGLER AND SOUTHEASTERN
ST. JOHNS COUNTIES UNTIL 845 PM EDT...

* At 803 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Crescent Beach, or 9 miles
  north of Palm Coast, moving southeast at 25 mph.

* Small hail possible with this storm.

* Locations impacted include...
  Palm Coast, Flagler Beach, Bunnell, Marineland, Crescent Beach,
  Butler Beach, Beverly Beach, Espanola and Dupont Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2947 8108 2946 8112 2944 8112 2936 8126
      2970 8153 2981 8123
TIME...MOT...LOC 0003Z 329DEG 21KT 2972 8124

MCGINNIS

The radar

The Jacksonville radar (KJAX), 98 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Johns

When
June 22, 7:10 PM EST
Where
St. Johns County, 1.2 mi W of Summer Haven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.700, -81.240

Dime size hail was reported from State Road 206 to Matanzas Inlet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823114.